Long Term Use of Metformin and its Effect on Serum Vitamin B12 with its Oral Manifestations: A Review
Dr. Karthikeya Patil,
Professor and Head, Department of Oral Medicine and Radiology, JSS Dental College
and Hospital, JSS Academy of Higher Education and Research
Mysuru-570015, Karnataka, India.
Metformin is the most frequently prescribed first line therapy for Type 2 Diabetes Mellitus (T2DM) and it is one of the fewer antihyperglycaemics associated with improvements in the morbidity and mortality of cardiovascular disease associated with T2DM. Although there are major beneficial effects but it is shown to have disadvantages with long-term use of metformin. Recent studies have shown that metformin induces malabsorption of Vitamin B12, which may increase the risk of developing Vitamin B12 deficiency. Vitamin B12 is one of the integral nutritional components that affect the oral health with individuals with decreased levels exhibit various oral manifestations such as glossitis, glossodynia, recurrent ulcers, angular cheilitis, dysgeusia, lingual paraesthesia, burning sensations and pruritis. Most of the vitamin B12 deficiencies are associated with malabsorption syndrome, gastrectomy cases, and elderly people. The prevalence of oral manifestations with regard to metformin induced Vitamin B12 has to be considered as new paradigm in routine diagnosis and investigations. This review likewise revolves around the mechanism involved in metformin induced vitamin B12 deficiency and possible implications in the diagnosis and management of oro-mucosal lesions associated with such deficiency.